Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 30, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 16, 2003, 1:47 PM CDT for Lyman County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 1:47 PM CDT (18:47 UTC)
- Expired
- Jun 16, 2003, 2:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Lyman County, SD
The radar
The North Platte radar (KLNX), 201 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
713 WUUS53 KABR 161847 SVRABR SDC085-161915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 147 PM CDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 215 PM CDT * AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF IONA...OR ABOUT 20 MILES SOUTH OF CHAMBERLAIN...MOVING EAST AT 10 MPH. * THIS STORM WILL REMAIN OVER THE BOOTHEEL OF LYMAN COUNTY. GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4362 9957 4352 9962 4350 9931 4362 9934 $$ ALBRECHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:40 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 16, 10:40 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1040 AM CDT MON JUN 16 2003 CONVECTION CONTINUES ALONG NORTH AND SOUTH DAKOTA BORDER THIS MORNING WITH SURFACE MOISTURE CONVERGENCE AXIS STRADDLING CWA FROM SOUTHWEST TO NORTHEAST IN ASSOCIATION SURFACE BOUNDARY. ADDITIONAL AREA OF THUNDERSTORMS HAS FORMED ACROSS WESTERN SOUTH DAKOTA APPARENTLY ALONG AN OLD BOUNDARY LEFT OVER FROM CONVECTION OF YESTERDAY. RADAR TRENDS SHOWING THIS AREA SLOWLY DRIFTING EASTWARD. DO THINK THAT CONVECTION WILL BECOME ACTIVE ALONG BOUNDARY AGAIN LATER THIS AFTERNOON AND WILL KEEP HIGH CHANCE POPS GOING. LATE THIS AFTERNOON...RUC DATA INDICATING STRONGEST MOISTURE CONVERGENCE MIGRATING INTO NORTHEAST SOUTH DAKOTA AS MID LEVEL WAVE CURRENTLY ENTERING WESTERN NORTH DAKOTA PER WATER VAPOR IMAGERY DRIFTS INTO THIS NORTHEAST SOUTH DAKOTA. ALSO STRONGEST LOW LEVEL FRONTOGENESIS ASSOCIATED WITH THIS MID LEVEL WAVE PROGGED TO BE DRAPED ACROSS SOUTHEAST NORTH DAKOTA LATER THIS AFTERNOON. THUS DO EXPECT CONVECTION ALONG BOUNDARY THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA WITH BEST PRECIP COVERAGE THEN WORKING INTO NORTHEAST SOUTH DAKOTA LATE THIS AFTERNOON OR MORE LIKELY EARLY THIS EVENING. WITH MID LEVEL DEBRIS CLOUDINESS AND EXPECTED NEW THUNDERSTORM FORMATION...HAVE LOWERED MAX T GRIDS WHICH STILL MAY BE A LITTLE OPTIMISTIC. UPDATED ZONES HAVE BEEN SENT. .ABR...NONE. MARSILI
Hazardous weather outlook, Jun 16, 5:34 AM CDT, 8 hours 13 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-171030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 534 AM CDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:16 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 29 min |
| Jun 16, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 28 min |
| Jun 16, 4:45 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 45 min |
| Jun 16, 4:54 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 51 min |
| Jun 16, 5:56 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 34 min |
| Jun 16, 6:09 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 51 min |
| Jun 16, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.